State Poison Control Warns of Tainted Heroin

Thursday, Oct 24, 2013  |  Updated 4:06 PM EDT
View Comments (
)
|
Email
|
Print
State Poison Control Warns of Tainted Heroin

State officials are warning about tainted heroin.

advertisement

Weeks after police issued a warning about a “bad batch” of heroin that had surfaced in Connecticut and New York, the state Poison Control Center is issuing its own alert, according to UConn Health Center.

Over the past three days, several patients who had been using heroin were treated in emergency departments in Connecticut with symptoms similar to heart attack sufferers. 

The poison control center is now asking emergency departments in the state to be on the lookout for patients suffering the effects of tainted heroin.

Poison experts suspect that heroin laced with clenbuterol, which officials from UConn Health Center said is a long-acting drug that is commonly used in veterinary medicine, but is not approved for human use.

Heroin is a depressant, which slows all of the systems of the body down, but patients are experiencing the opposite symptoms, including fast heart rate, palpitations, chest pain, shortness of breath, nausea, agitation, or tremors.

Effects can be life-threatening, health officials warn.

The Connecticut Poison Control Center is asking emergency personnel to report suspected cases of tainted heroin at 1-800-222-1222, where consultation with a medical toxicologist is available 24 hours a day.
 

Get the latest from NBC Connecticut anytimeiPhone/iPad/Android App | SMS AlertsTwitter | Facebook | Google+ | Instagram | RSS

Get the latest headlines sent to your inbox!
View Comments (
)
|
Email
|
Print
Leave Comments
Get Fit With NBC Connecticut!
The Health & Wellness Festival is back in... Read more
Follow Us
Sign up to receive news and updates that matter to you.
Send Us Your Story Tips
Check Out